Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 292, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2002, 6:48 AM CST for Martin County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2002, 6:48 AM CST (12:48 UTC)
- Expired
- Oct 28, 2002, 7:15 AM CST
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS54 KMAF 281248 SVRMAF TXC003-317-281315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 AM CST MON OCT 28 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS NORTHWESTERN MARTIN COUNTY IN WEST TEXAS * UNTIL 715 AM CST * AT 647 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF THE INTERSECTION OF SH 349 AND SH 176...OR ABOUT 18 MILES EAST OF ANDREWS...MOVING NORTH NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... THE INTERSECTION OF HWY 3 AND THE INTERSECTION OF SH 349 AND SH 176 LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3228 10233 3252 10228 3252 10205 3229 10207
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 6:21 AM CST, 27 minutes earlier.
Area forecast discussion, Oct 28, 6:21 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 AM CST MON OCT 28 2002 MANY LOCATIONS IN ANDREWS...GAINES...AND CENTRAL AND SOUTHERN LEA... COUNTIES HAVE RECEIVED AROUND 2 INCHES OF RAIN OVERNIGHT. CONVECTION CONTINUES TO DEVELOP FURTHER WEST AHEAD OF ONCOMING SHORTWAVE TROUGH. NEW DEVELOPMENT ALSO APPEARS TO BE TARGETING THESE AREAS ACCORDING TO RADAR AND SATELLITE DATA. SINCE THE GROUND IS PRETTY SATURATED... WILL ISSUE A FLASH FLOOD WATCH TODAY FOR THE ABOVE COUNTIES. .MAF... TX...FLASH FLOOD WATCH UNTIL 400 PM CST TXZ045-050. NM...FLASH FLOOD WATCH UNTIL 300 PM MST NMZ033-034. AKL
Hazardous weather outlook, Oct 28, 6:38 AM CST, 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 AM CST MON OCT 28 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TODAY AND TONIGHT... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD. IN ADDITION...THERE IS THE POTENTIAL FOR FLOODING TODAY ACROSS GAINES AND ANDREWS COUNTIES IN THE NORTHWEST PERMIAN BASIN...AND LEA COUNTY IN SOUTHEAST NEW MEXICO WITH ADDITIONAL HEAVY RAINFALL MOVING INTO THESE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING. .TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 7:13 PM CST | Severe Thunderstorm Warning | MAF | Pecos, Ward | 9 hr |
| Oct 27, 7:46 PM CST | Severe Thunderstorm Warning | MAF | Crane | 9 hr |
| Oct 27, 7:46 PM CST | Severe Thunderstorm Warning | MAF | Crane, Ward | 11 hr |
| Oct 27, 8:06 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 11 hr |
| Oct 27, 8:09 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Oct 27, 9:05 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Oct 27, 9:08 PM CST | Severe Thunderstorm Warning | MAF | Dawson | 37 min |
| Oct 28, 1:22 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| Oct 28, 3:30 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 45 min |
| Oct 28, 6:04 AM CST | Severe Thunderstorm Warning | MAF | Ector | 41 min |
| Oct 28, 6:48 AM CST | Severe Thunderstorm Warning | MAF | Andrews, Martin | 27 min |
| Oct 28, 9:05 AM CST | Flash Flood Warning | MAF | Reagan | 3 hr |
| Oct 28, 9:56 AM CST | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.